Help! I got completely sidetracked this morning. I typically take 29 units of Levemir in the morning and 7 units at bedtime. This morning I administered my morning dose and immediately thought, “did I already do this?” I cannot for the life of me remember if I already gave it. So, I definitely have my usual 29 units in but I may have an additional 29. I took in 44g of fast acting carbs about an hour after just because I had given myself my fast acting previously bc I was about to eat so I was naturally dropping. I spiked to over 400 which is a new record for me. I’ve been sitting in the 200’s since then and haven’t eaten since. I’m almost 8 hours in from when I know I injected so I think I’m about where the insulin would peak. Surely by now I would have had some lows related to if I did actually give an additional 29 units, right? Just trying to decide if I’m in the clear and can correct and eat! Thoughts?
The only real problem you ran into is the 55g carb correction. Levemir is a slow acting. You had eight hours to basically correct for half you dose (the other half gets used even more slowly over the next 16ish hours), but you had all the correction in your blood stream by the 1:15 hour mark. So yep, I would definitely correct.
Basically, overdosing on Levemir isn’t as scary as it would be to overdose on short-acting. You just have to be aware and vigilant. You’re right to be worried around the 8 hour mark, because that’s when you’ll be most likely to have a big hypo if it’s going to happen, but it won’t come on terribly fast. You’ll have plenty of time to treat it.
Next time you suspect you may have doubled up, don’t panic. You can wait if out to see if you’re even trending lower than normal. If you are, rather than treat with fast acting carb you want to try and delay digestion with protein and fat. Crackers with cheese and/or peanut butter would be great. This would also be an excellent day for those notoriously difficult foods to bolus for. You just built an extended bolus into your day (at that 8 hour mark) for pizza or Chinese food.
Personal choice, but I might knock a unit or 2 off that 7-unit dose, too, since you might still have insulin working from the double up. You’ll have to decide before then if you think you did actually get the double up or not. If you’ve got CGM, I wouldn’t bother reducing the second injection, as the CGM will alert you to too much insulin. If not, I would reduce, because if be afraid to sleep through the night with possible extra insulin on board.
I think we’ve all been there before. I did it once my senior year of highschool with R/NPH, which unfortunately turned out to be brutal. I was sooooooo excited about going to Cedar Point with my boyfriend that day, and forgot I already took it. Wound up spending most of the day in their infirmary, fighting not to be taken to the hospital, because no amount of dextrose gel or glucose tabs would keep me up. That was the day I learned french fries are a magic cure. As a last ditch effort, someone brought me fries from the stand outside and it was the first thing that finally got my blood sugar up and kept it up! Still felt like afterward, so it pretty much ruined the fun day at the amusement park… But at least I didn’t spend it in the hospital instead!
First I hope you are ok, and have figured it out. Maybe you can tell by the amount left in your pen? There is a device to monitor the doses but It seemed useless for various reasons to me. It did not allow seeing all doses given or keep proper track etc.
I did this with long acting and short acting once, I mixed them up as I recall. I was ok, I drank oj and when it started to drop I added more carbs then walked when it spiked a bit. This was one of the reasons I switched to a pump. The main one was terrible control and fluctuations on unstable basal as well as bad lows with long acting. My endo said it is much easier to overdose and make mistakes on mdi.